Virginia, 2025

Damaging Winds in Virginia, July 9, 2025

July 9, 2025 · NWS LWX · 25 events in 13 counties and zones

A stalling cold front resulted in widespread showers and thunderstorms. Localized swaths of damaging wind were observed over northern Virginia and Maryland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A stalling cold front resulted in widespread showers and thunderstorms. Localized swaths of damaging wind were observed over northern Virginia and Maryland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 9, 9:28 AM EST, 3 hours 56 minutes earlier.

Area forecast discussion, Jul 9, 9:28 AM EST, 3 hours 56 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Baltimore MD/Washington DC
1028 AM EDT Wed Jul 9 2025

.SYNOPSIS...
A weak front will remain stalled near the area through tonight
before lifting back to the north on Thursday. It may settle back
into the area over the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...

Sfc obs indicate that moisture discontinuity/front is located
well north of the area, generally along I-80 in northern
Pennsylvania. Air mass looks significantly moister today with
PWATs at 1.93" compared to 1.66" yesterday. Forcing today looks
stronger with a sharper trough in place which will likely result
in more widespread and longer lasting convection. Flood Watch
remains in place and it looks good in areal coverage.

Previous afd...

At least scattered cloud cover may be more likely to start the
day compared to yesterday. A more notable shortwave trough
currently over the lower Ohio Valley will spread eastward by
this afternoon. This will enhance mid/upper level wind fields
while adding lift for shower and thunderstorm development. A
hot and humid airmass will again support moderate to strong
instability, especially east of the mountains. As storms spread
into this environment, severe potential will increase, with a
primary threat of damaging winds. A Slight Risk (Level 2 of 5)
of severe storms has been outlooked by SPC. Precipitable water
values will remain near 2 inches with deep warm cloud layers.
There is a greater model QPF signal this afternoon compared to
Tuesday, as there may be a better opportunity for multiple
rounds and/or backbuilding. There is some uncertainty where that
corridor is most likely to set up, with the strongest signal
from the Virginia piedmont toward southern Maryland. However,
some models show the convergence lifting toward the metro areas
as well toward evening. A Flood Watch for flash flooding is in
effect and has been expanded to include a portion of the
Shenandoah Valley where there is overlap of greater QPF and
lower flash flood guidance. A Moderate (level 3 of 4) excessive
rainfall outlook clips our southern border, and WPC will be
monitoring if this needs to be expanded northward. It won't be
quite as hot as Tuesday, but upper 80s and lower 90s will be
common. Heat indices will reach the upper 90s and perhaps lower
100s in spots.

While the severe and flood threat should decrease with time,
showers and thunderstorms may linger into the night as the
trough remains overhead and moisture and convergence look to
linger. With abundant low level moisture, some low clouds may
develop, or fog where skies can clear.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
The surface boundary becomes even more diffuse by Thursday, with
WPC analyzing it north of the area. However, the broad trough
remains overhead, and deep moist southwest flow will promote
more cloud cover. Therefore it will be a bit cooler, and showers
and thunderstorms may more readily develop. With lower
instability, storms should be less intense overall, with only a
marginal severe risk. The QPF signal is likewise lower. However,
slow storm motions in the very moist environment could still
lead to isolated flooding, especially since soils will likely be
increasingly saturated.

The trough moves off to the east Friday, carrying the deeper
moisture plume with it. Weak flow will be in place at the
surface and aloft. Therefore, there may be less of a trigger for
showers and storms other than mesoscale forcing in the warm and
humid airmass. An isolated flood risk will continue given
expected slow storm motions.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
A typical summertime pattern will persist across the area this
coming weekend through early next week, with seasonable heat and
humidity, as well as chances for thunderstorms each afternoon and
evening.

On the synoptic scale, the pattern is expected to change very little
over the course of the long term period, with the stronger belt of
westerlies staying well to our north, and no strong frontal passages
to speak of. A shortwave trough and associated surface low are
expected to track through the Western Great Lakes and then
northeastward toward Hudson Bay this weekend. Weak height falls on
the periphery of this upper trough may lead to a slightly higher
coverage of afternoon showers and storms on Saturday and Sunday
compared to Monday and Tuesday, but at least a chance will be there
each day. Ample sunshine is expected through the morning hours each
day. High temperatures are expected to rise into the upper 80s to
around 90 each day, with overnight low temperatures in the mid-upper
60s to the west of the Blue Ridge, and then lower to middle 70s
further east.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
Clouds still linger neat most of the terminals, which may limit
the fog threat. Some IFR stratus has develop just east of CHO,
so this may spread westward through daybreak.

Another round of showers and strong thunderstorms are expected
to develop this afternoon and evening. Compared to Tuesday,
there is greater potential for multiple rounds and/or lingering
storms this afternoon and evening. For now have portrayed this
with a longer period of prevailing showers with a TEMPO for
storms during the most likely period. MRB appears to have
slightly lower potential for a direct storm impact. Storms will
be capable of strong downbursts, heavy rain, and frequent
lightning. Some showers may linger into the night. Statistical
guidance suggest IFR ceilings will develop tonight, although
there isn't much support for this in the HREF and SREF
ensembles, so have limited to MVFR for now. Fog is possible if
skies clear.

Any ceilings likely lift Thursday, but numerous showers and
thunderstorms will again develop through the day into the
evening. Intense storms may be less common, but will continue to
monitor. Low clouds/and or fog may develop again Thursday night.
Friday may offer some slight drying and lower coverage of
showers and storms, but the threat will still be present.

Prevailing VFR conditions are expected on both Saturday and Sunday,
but showers and thunderstorms may lead to brief restrictions either
afternoon or evening. Winds will be light out of the south on
Saturday, before turning light out of the west to northwest on
Sunday.

&&

.MARINE...
A few gusts may approach 18 kt on the middle bay early this
morning, but otherwise light winds will prevail. Another round
of strong to severe thunderstorms is expected this afternoon and
evening, with some storms possibly lingering into the night.
Marginal Small Craft conditions may develop on the middle bay
this evening into tonight if storm outflows are not too
disruptive or dissipate early.

Overall light winds should prevail Thursday and Friday. Strong
thunderstorms will be the main threat each afternoon and evening,
although the coverage of intense storms may decrease compared
to Tuesday and Wednesday.

Sub-SCA conditions are expected over the waters this coming weekend,
with light southerly winds on Saturday, and light west to
northwesterly winds on Sunday. Thunderstorms may be possible during
the afternoon and evening hours, potentially leading to the issuance
of SMWs.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flood Watch from 2 PM EDT this afternoon through this evening
     for DCZ001.
MD...Flood Watch from 2 PM EDT this afternoon through this evening
     for MDZ004>006-008-011-013-014-016>018-503>508.
VA...Flood Watch from 2 PM EDT this afternoon through this evening
     for VAZ025>027-029-030-036>040-050-051-053>057-501-502-
     505>508-526-527.
WV...None.
MARINE...Flood Watch from 2 PM EDT this afternoon through this evening
     for ANZ530.

&&

SYNOPSIS...ADS
NEAR TERM...LFR
SHORT TERM...ADS
LONG TERM...KJP
AVIATION...LFR/KJP
MARINE...LFR/KJP
Hazardous weather outlook, Jul 9, 1:07 PM EST, 17 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
207 PM EDT Wed Jul 9 2025

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-101000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
207 PM EDT Wed Jul 9 2025

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...This Afternoon and Tonight

A Flood Watch for potential flash flooding has been issued for
the entire outlook area from 2 PM until midnight.

Scattered severe thunderstorms will be capable of producing
damaging winds this afternoon and evening. A Severe Thunderstorm
Watch is in effect for the entire area until 10 PM.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotter Network has been activated.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-101000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
207 PM EDT Wed Jul 9 2025

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...This Afternoon and Tonight

A Flood Watch for potential flash flooding has been issued for
areas east of the Blue Ridge Mountains as well as the central
Shenandoah Valley from 2 PM until midnight.

Scattered severe thunderstorms will be capable of producing
damaging winds this afternoon and evening. A Severe Thunderstorm
Watch is in effect for the entire area until 10 PM.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotter Network has been activated.

MDZ501-502-509-510-VAZ503-504-WVZ501>506-101000-
Extreme Western Allegany-Central and Eastern Allegany-
Western Garrett-Eastern Garrett-Western Highland-Eastern Highland-
Western Grant-Eastern Grant-Western Mineral-Eastern Mineral-
Western Pendleton-Eastern Pendleton-
207 PM EDT Wed Jul 9 2025

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...This Afternoon and Tonight

Thunderstorms may produce an isolated instance of flooding this
afternoon.

A Severe Thunderstorm Watch is in effect for the entire area until
10 PM.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotter Network has been activated.

In the hours before

Local storm report, Jul 9, 10:05 AM EST, 3 hours 19 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
1105 AM EDT Wed Jul 09 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0938 PM     Flood            Rising Sun              39.70N  76.05W
07/08/2025                   Cecil              MD   Emergency Mngr

            Flooding reported in the Rising Sun area. Delayed
            report!

&&

Event Number LWX2505985

JMG
Local storm report, Jul 9, 10:09 AM EST, 3 hours 15 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
1109 AM EDT Wed Jul 09 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0938 PM     Flood            Elkton                  39.60N  75.82W
07/08/2025                   Cecil              MD   Emergency Mngr

            Delware Ave closed due to flooding between White Hall
            Road and Howard Street.

&&

Event Number LWX2505986

JMG

The radar

The Sterling radar (KLWX), 137 km away, was scanning. The volume nearest the first event began at 18:22 UTC.

Open the radar archive at this moment

Event by event

25 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Charlottesville (C)

When
July 9, 1:24 PM EST
Where
Charlottesville (C) County, 1.04 mi NW of Charlottesville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
38.040, -78.514

A large tree split in half and fell on power lines across Alderman Road.

Thunderstorm Wind, Augusta

When
July 9, 2:04 PM EST
Where
Augusta County, 1.44 mi WSW of White Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.044, -79.095

A tree blew down in the 1200 block of US-340 Stuarts Draft Highway near Walnut Hills Road.

Thunderstorm Wind, Nelson

When
July 9, 2:36 PM EST
Where
Nelson County, 2.62 mi NNE of Lovingston
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.802, -78.854

A tree blew down on Stagebridge Road at Wild Cherry Lane.

Thunderstorm Wind, Nelson

When
July 9, 2:50 PM EST
Where
Nelson County, 1.95 mi ESE of Nellysford
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.869, -78.847

A tree blew down on Adial Road.

Thunderstorm Wind, Nelson

When
July 9, 3:22 PM EST
Where
Nelson County, 2.5 mi S of Elma
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.714, -78.798

A tree blew down on Eagle Mountain Drive.

Thunderstorm Wind, Page

When
July 9, 3:31 PM EST
Where
Page County, 0.83 mi E of Stanley
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.579, -78.505

Two trees blew down in Stanley on US-340 and Keystone Road.

Thunderstorm Wind, Orange

When
July 9, 3:37 PM EST
Where
Orange County, 1.15 mi SW of Danton
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.169, -77.936

A large tree blew down near the intersection of US-522 Zachary Taylor Highway and Grasty Lane.

Thunderstorm Wind, Spotsylvania

When
July 9, 3:46 PM EST
Where
Spotsylvania County, 3.55 mi W of Holladay
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.120, -77.935

A tree blew down in the 100 block of Lakeview Drive.

Thunderstorm Wind, Spotsylvania

When
July 9, 4:07 PM EST
Where
Spotsylvania County, 0.37 mi ESE of Post Oak
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.167, -77.664

A tree blew down at the intersection of VA-606 Post Oak Road and Curtis Lane.

Thunderstorm Wind, Spotsylvania

When
July 9, 4:10 PM EST
Where
Spotsylvania County, 1.16 mi SE of Post Oak
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
38.158, -77.655

Multiple trees and large branches blew down at Spotsylvania High School.

Thunderstorm Wind, Fauquier

When
July 9, 4:12 PM EST
Where
Fauquier County, 1.59 mi SW of Elkrun
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.531, -77.687

A tree blew down at the intersection of VA-602 Old Mill Road and Clifton Lane.

Thunderstorm Wind, Prince William

When
July 9, 4:25 PM EST
Where
Prince William County, 0.56 mi SW of Brentsville
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.675, -77.508

Multiple trees blew down near Old Church Road and Slate Run Lane.

Thunderstorm Wind, Spotsylvania

When
July 9, 4:26 PM EST
Where
Spotsylvania County, 0.93 mi NE of Chancellorsville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.311, -77.620

A tree blew down at the intersection of Howard Trail and VA-618 River Road.

Thunderstorm Wind, Fauquier

When
July 9, 4:30 PM EST
Where
Fauquier County, 1.41 mi N of Goldvein
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.470, -77.650

A tree blew down at the intersection of VA-752 Sillamon Road and Backwell Mills Road.

Thunderstorm Wind, Prince William

When
July 9, 4:42 PM EST
Where
Prince William County, 0.67 mi N of Minnieville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.640, -77.348

A tree blew down at Delaney Road and Minnieville Road.

Thunderstorm Wind, Stafford

When
July 9, 4:49 PM EST
Where
Stafford County, Stafford
Measured
56 kt (64 mph) estimated gust
Property damage
$6,000
Reported by
911 Call Center
Coordinates
38.420, -77.400

Numerous trees blew down across the city of Stafford.

Thunderstorm Wind, Fairfax

When
July 9, 4:53 PM EST
Where
Fairfax County, 0.34 mi W of Clifton
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
38.781, -77.386

There were a few reports of trees blown down in Clifton.

Thunderstorm Wind, Prince William

When
July 9, 4:53 PM EST
Where
Prince William County, 0.61 mi SW of Featherstone
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
38.625, -77.259

Trees blew down onto power lines in the 15000 block of Alabama Avenue.

Thunderstorm Wind, Fairfax

When
July 9, 5:15 PM EST
Where
Fairfax County, 1.58 mi W of Mt Vernon
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
38.719, -77.109

There were reports of a few trees blown down in Mount Vernon.

Thunderstorm Wind, King George

When
July 9, 5:17 PM EST
Where
King George County, 0.79 mi W of King George
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.269, -77.184

A tree blew down near Indiantown Road and VA-3 Kings Highway.

Thunderstorm Wind, Alexandria (C)

When
July 9, 5:26 PM EST
Where
Alexandria (C) County, 0.86 mi S of Alexandria
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.808, -77.081

A tree blew down at the intersection of VA-236 Duke Street and Cambridge Road blocking one lane.

Thunderstorm Wind, Arlington

When
July 9, 5:26 PM EST
Where
Arlington County, 1.21 mi SE of Arlington
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.867, -77.116

A tree blew down in the 4800 block of US-50 Arlington Boulevard.

Thunderstorm Wind, King George

When
July 9, 5:27 PM EST
Where
King George County, 2 mi NNE of Hooes
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.375, -77.051

A tree blew down at Mathias Point Road and Bundock Road.

Thunderstorm Wind, Alexandria (C)

When
July 9, 5:27 PM EST
Where
Alexandria (C) County, 0.86 mi ESE of Alexandria
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.815, -77.066

A tree blew down at the intersection of Russell Road and West Myrtle Street blocking both lanes.

Thunderstorm Wind, Alexandria (C)

When
July 9, 5:27 PM EST
Where
Alexandria (C) County, 1.69 mi ESE of Alexandria
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.807, -77.053

A tree blew down in the 200 block of North Payne Street blocking both lanes.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2025Every state in 2025This day in weather historyWarnings in Virginia, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1269105, 1269107, 1269108, 1269109, 1269111, 1269113, 1269114, 1269115, 1269116, 1269117, 1269118, 1269119, 1269120, 1269121, 1269122, 1269123, 1269125, 1269126, 1269127, 1269129, 1269130, 1269132, 1269133, 1269134, 1269135.